Illinois, 2019Damaging Winds in Illinois, November 26, 2019
November 26, 2019 · NWS LSX · 3 events in 3 counties and zones
As a system moved through the region, thunderstorms developed. Some of the storms became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a system moved through the region, thunderstorms developed. Some of the storms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 26, 6:00 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Nov 26, 6:00 PM CST, 4 hours 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
600 PM CST Tue Nov 26 2019
.SHORT TERM... (Through Late Wednesday Night)
Issued at 428 PM CST Tue Nov 26 2019
The stationary front continues to be draped across the CWA this
afternoon. The developing surface low is slowly moving NE. The low
is expected to remain just west of the CWA tonight. The dryline
associated with this system will help to develop TSRA tonight
along with a very dynamic system. These storms will spread NE into
the area late this evening and into the overnight hours. These
storms are in addition to the currently ongoing showers with
embedded storms spreading across the area.
The question then becomes if these storms are severe. Deep layer
shear of 80+ kts will spread over the area tonight with 500-1000
J/kg. If these storms can remain rooted in the boundary layer,
these storms may potentially be severe. While severe winds will be
the primary threat, given the very strong winds just off the
surface, given the amount of CAPE available, the potential for
short lived strong tornadoes exists. That said, this remains
conditional and will need to be monitored thru the evening. The
bulk of the ongoing convection appears to be elevated. The primary
threat for severe is expected to be late this evening, from
roughly 02z to about 06z.
Otherwise, the strong pressure gradient is expected to generate
wind gusts of 50 to perhaps 55 kts late tonight thru Wed morning.
Outside of these higher wind gusts, expect continued gusts of 30+
kts or so.
Tilly
.LONG TERM... (Wednesday through Monday)
Issued at 339 AM CST Tue Nov 26 2019
The wind advisory will continue into Wednesday as low pressure moves
from eastern Wisconsin across northern Michigan and Lake Huron by
00Z. High pressure over the Plains will build eastward through the
day, and the pressure gradient will eventually slacken enough for
winds to diminish below advisory criteria...most likely by 21Z. Highs
on Wednesday will be cooler in the mid 40s to around 50, but the
wind chill will definitely make it feel much cooler...more like the
low to mid 30s in most locations...at least until the wind drops off
in the mid to late afternoon.
A ridge stacked through the depth of the troposphere will build
across the Mississippi Valley on Wednesday night ahead of the next
trough. The ridge continues drifting east through Thanksgiving Day,
and the flow will eventually turn back to the southwest as the ridge
axis moves east of the forecast area and the western U.S. trough
becomes the dominant weather feature. The GFS is a bit faster with
this process than the ECMWF or NAM, and it has the 850mb wind
swinging around over central and southeast Missouri as early as 15Z
Thursday morning. This produces weak to moderate moisture
convergence at 850mb between 15-18Z and about 0.01 inch of QPF. Most
of the GEFS QPF plumes are flat don't start to angle upward until
between 15-18Z, and then only slightly. Feel pretty confident at
this point that if there is any wintry precipitation in the morning,
it'll be very light and is likely to have no impact to travel. As
the moisture deepens in the afternoon, expect light rain to
overspread much of the area. Clouds and precipitation will likely
limit highs to the upper 30s and low 40s.
Continuing low level warm advection will produce periods of rain
Thursday night through Saturday morning. Temperatures will warm up
a few degrees on Friday, but it'll still be chilly since the surface
wind stays out of the east or southeast through Friday afternoon
with highs only in the mid to upper 40s.
A substantial piece of the trough over the western U.S. breaks off
and ejects northeast overnight Friday night. The surface reflection
of the closed upper low moves from the Great Plains into the Midwest
Saturday. The ECMWF and GFS diverge on the speed with which the low
moves east, with the GFS being about 6hrs faster than the EC. The
GFS solution would push the cold front associated with this storm
system through the area during the morning or early afternoon, while
the ECMWF holds the front back until late afternoon and evening. The
slower solution would produce a greater threat for thunderstorms on
Saturday. Have opted not to add thunder to the forecast at this
time and wait for better model agreement.
Another shot of cold air rolls in behind the front Sunday and
Monday. Lows drop into the upper 20s to mid 30s and highs struggle
to reach the upper 30s and low 40s. There may be some snow showers
on Sunday as the upper low tracks north of Missouri across Iowa and
northern Illinois, but QPF on both the GFS and ECMWF are very light
so little if any accumulation is expected at this time.
Carney
&&
.AVIATION... (For the 00z TAFs through 00z Wednesday Evening)
Issued at 543 PM CST Tue Nov 26 2019
Main changes are that chances for TSRA impacting KCOU and KUIN are
lower. However, it still appears that a few storms will be
possible during the time of the tempo group, so will leave it as
is for now. The timing for TSRA, potentially severe capable of
producing damaging winds and short lived strong tornadoes, still
remains on track.
Outside of the storms, the largest impact will be low cigs and
winds. Winds will become westerly late tonight with gusts of 40 to
50 kts. Brief gusts over 50 kts are likely late tonight through
Wed morning.
Tilly
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 40 48 32 41 / 100 0 0 70
Quincy 36 42 29 38 / 40 0 0 50
Columbia 36 45 30 39 / 40 0 0 80
Jefferson City 38 46 31 39 / 40 0 0 80
Salem 42 48 31 43 / 100 0 0 50
Farmington 40 49 31 39 / 100 0 0 80
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from midnight tonight to 3 PM CST Wednesday for
Crawford MO-Franklin MO-Iron MO-Jefferson MO-Madison MO-
Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
Washington MO.
High Wind Warning from midnight tonight to 3 PM CST Wednesday
for Audrain MO-Boone MO-Callaway MO-Cole MO-Gasconade MO-
Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Shelby MO.
IL...Wind Advisory from midnight tonight to 3 PM CST Wednesday for
Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-Monroe
IL-Randolph IL-Saint Clair IL-Washington IL.
High Wind Warning from midnight tonight to 3 PM CST Wednesday
for Adams IL-Brown IL-Calhoun IL-Greene IL-Jersey IL-
Macoupin IL-Montgomery IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Nov 26, 5:34 PM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
534 PM CST Tue Nov 26 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
534 PM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Thunderstorms are expected through this evening and into early
Wednesday morning. Some of the storms may be severe capable of
producing tornadoes and damaging winds.
Late tonight and through Wednesday morning, winds will increase with
gusts up to 60 mph across portions of central and northwest Missouri
as well as west central and southwest Illinois. Elsewhere, winds
gusts of 40 to 50 mph are expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong and gusty winds will continue on Wednesday, and the High Wind
Warning and Wind Advisory will remain in effect until 300 PM.
Sustained wind gusts of 50 to mph are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening.
Tilly
In the hours before
Special weather statement, Nov 26, 8:59 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service St Louis MO
859 PM CST Tue Nov 26 2019
MOZ034-041-042-270330-
Audrain MO-Monroe MO-Boone MO-
859 PM CST Tue Nov 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOONE...NORTHWESTERN
AUDRAIN AND SOUTHWESTERN MONROE COUNTIES UNTIL 930 PM CST...
At 858 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Higbee, moving northeast at 60 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sturgeon, Madison and Harrisburg.
This also includes Union Covered Bridge Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until midnight CST for central and
northeastern Missouri.
LAT...LON 3924 9243 3925 9231 3949 9230 3938 9183
3904 9253 3905 9254
TIME...MOT...LOC 0258Z 226DEG 52KT 3917 9248
BrittSpecial weather statement, Nov 26, 9:08 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service St Louis MO
908 PM CST Tue Nov 26 2019
MOZ052-060-061-270400-
St. Charles MO-Lincoln MO-Warren MO-
908 PM CST Tue Nov 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CHARLES...
SOUTHEASTERN LINCOLN AND EAST CENTRAL WARREN COUNTIES UNTIL 1000 PM
CST...
At 908 PM CST, Doppler radar was tracking a strong thunderstorm over
Innsbrook, moving northeast at 65 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
O'Fallon, Wentzville, Lake St. Louis, Troy, Warrenton, Wright City,
St. Paul, Moscow Mills, Winfield, Truesdale, Innsbrook, Josephville,
Fountain N' Lakes, Chain of Rocks, Flint Hill, Foristell, Old Monroe
and Foley.
This includes Interstate 70 in Missouri between exits 193 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CST for east central
Missouri.
LAT...LON 3911 9069 3909 9068 3905 9071 3900 9068
3893 9066 3888 9061 3867 9106 3882 9119
TIME...MOT...LOC 0308Z 236DEG 55KT 3880 9104
CarneySpecial weather statement, Nov 26, 9:36 PM CST, 59 minutes before
Special Weather Statement
National Weather Service St Louis MO
936 PM CST Tue Nov 26 2019
MOZ026-027-034-041-042-270400-
Marion MO-Audrain MO-Monroe MO-Boone MO-Shelby MO-
936 PM CST Tue Nov 26 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOONE...
NORTHWESTERN AUDRAIN...SOUTHWESTERN MARION...SOUTHEASTERN SHELBY AND
MONROE COUNTIES UNTIL 1000 PM CST...
At 936 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Paris to near Clark to 7 miles southwest
of Sturgeon. Movement was northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Monroe City, Paris, Sturgeon, Madison, Granville, Hunnewell,
Holliday, Stoutsville, Florida and Indian Creek.
This also includes Union Covered Bridge Historic Site and Mark Twain
Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until midnight CST for central and
northeastern Missouri.
LAT...LON 3925 9237 3925 9231 3934 9231 3966 9211
3976 9171 3954 9171 3933 9194 3913 9244
TIME...MOT...LOC 0336Z 234DEG 51KT 3950 9204 3929 9230 3917 9239
BrittThunderstorm Wind, St. Clair
- When
- November 26, 10:35 PM CST
- Where
- St. Clair County, 1.11 mi NE of Paderborn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.379, -90.013
Thunderstorm winds blew down a tree across Klein Road.
Thunderstorm Wind, Adams
- When
- November 26, 10:43 PM CST
- Where
- Adams County, 1.44 mi SW of (Uin)quincy Muni Arp
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.934, -91.218
Thunderstorm winds blew several sections of siding off of a house.
Thunderstorm Wind, Brown
- When
- November 26, 11:11 PM CST
- Where
- Brown County, 1.81 mi WNW of Mt Sterling
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.989, -90.802
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, November 26, 20191 death · 1 injured · $120,000 · EF2 · 2 events
- Winter Storm and Heavy Snow in California, November 26 to 27, 20191 death · $500 · 52 kt wind · 6 events
- Tornadoes and Damaging Winds in Mississippi, November 26 to 27, 2019$171,000 · EF2 · 6 events
- Winter Weather in Washington, November 26, 20195 injured · $250,000 · 1 event
- Winter Storm and Winter Weather in South Dakota, November 26 to 27, 20195 injured · 19 events
- High Wind in Texas, November 26, 201963 kt wind · 57 events
- Wildfire in Oklahoma, November 26 to 27, 2019$100,000 · 1 event
- Tornado in Louisiana, November 26, 2019$25,000 · EF1 · 1 event
- Flash Flooding and Heavy Snow in California, November 26 to 28, 2019$54,000 · 5 events
- Strong Wind in Kentucky, November 26 to 27, 2019$22,000 · 22 events
- Heavy Snow and High Wind in California, November 26 to 28, 201956 kt wind · 35 events
- Strong Wind in Illinois, November 26 to 27, 2019$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868865, 869007, 869008.